Zoloft Hell

“I knew I had to get off of this drug to save my sanity.”

I was prescribed Zoloft for mild anxiety. Now I know I the mild anxiety I had was nothing compared to the horrible side effects of Zoloft. I experienced them immediately after the first pill. I took it for a total of only five weeks, the last 11 days on 50 mg……….a relatively low dose……or so they say?

In short, my side effects included what I call “electrical brain surges” (I feared I was losing my mind), persistent diahrrea every morning, a total loss of appetite (I don’t mean depressed appetite, I mean I lost all appetite or interest in food to the point I had to force food for nourishment); severe panic attacks upon awakening; tachycardia (I have been on 0.125 mg Digoxin for 3 years for this condition and I believe Zoloft made it worse, but this cannot be proven) and a feeling of detachment from reality (I believe this may also be called depersonalization)……….The last side effect that developed was nausea.

So…….into my fifth week on Zoloft which was Day 11 on 50 mg. I told my doctor about these symptoms and she said to taper off the Zoloft. The next morning I was so weak and dehydrated from the diarrhea I went to the Emergency Room (my second E.R. visit, the first visit to the E.R. was early into the course of Zoloft, after panicking all morning I was scared there was something really physically wrong with me). The E.R. doctor was apprised of everything that I was experiencing and told me NOT TO TAKE ANOTHER ZOLOFT. In fact he said to me, “If you were my wife or sister, I would tell you to NEVER have taken it.” Despite my PCP’s plan of tapering which would have meant another four days of 25 mg. I did what the E.R. doctor recommended and never took another one.

I was give I.V. fluids and Phergan for nausea, an abdominal x-ray and they did some blood work. He advised that I would probably continue with some side effects until it was out of my system. I am now into Day 12 being Zoloft free and am finally returning to normal. Yes, side effects continued, especially bouts of nausea which I could attribute to nothing and have had bad headaches also.

I personally know two people on Zoloft. One friend has been on it for just over a year and swears it’s a miracle drug for her. She is taking it due to mild depression. The other person has only been on it for about two months but he loves it as well, Also prescribed for depression (He is depressed because he hates his job and work environment).

I can only report to you MY EXPERIENCE on the drug. The only other prescription meds I am on is Digoxin and Lipitor (10 mg.) which I have taken for just over one year. I know they say there is no drug interactions with these drugs, but I have my doubts.

I am involved in an exercise program now to deal with any anxiety, and honestly I have not had any anxiety or panic since getting off of this drug. I fear for people who are on these drugs long term.

Maybe I am in a rare class of people whose bodies cannot tolerate the drug. My PCP SHOULD have known better than to let me go on for FIVE WEEKS with the side effects, as I reported them to her on MORE THAN ONE occasion.

At any rate, I am off the Zoloft and it will be a LONG TIME before I am able to forget the experience. One last thing I’d like to say about how it affected my brain……….Although I was not suicidal, I could understand, for the first time, how someone could end it all just to find some peace. That, in itself, was scary to me……..that I could totally understand why someone would kill themselves.

There were also several times when I thought I was going to end up on a psych ward, I was afraid I was on the verge of a psychotic break with reality…….I think when I realized that I was having these thoughts, I knew I had to get off of this drug to save my sanity.

Julie Shields

 

This is Survivor Story number 46.
Total number of stories in current database is 77

10/5/2003